Question 1 of 4

An 80-year-old woman with a history of atrial fibrillation presents with sudden-onset headache, vomiting, and somnolence. She takes warfarin. Her blood pressure is 160/90. She is sleepy but easily arousable and answers questions appropriately. She has moderate left-sided weakness and numbness and ignores the nurse standing to her left. Head CT shows a right intracerebral hemorrhage. The INR is 1.9. Which of the following actions is most likely to reduce this patient’s mortality?

Administering aspirin

Administering fresh frozen plasma and vitamin K

Intubation for airway protection

Lowering the blood pressure

Therapeutic hypothermia

Patients with intracranial hemorrhage (ICH) and coagulopathy are critically ill with a high mortality rate, even if the bleed is small and they look well. The coagulopathy, which is usually due to warfarin therapy, must be reversed immediately by the fastest available means—vitamin K and fresh frozen plasma (FFP) are the traditional means and are effective. More expensive but fast and reliable alternatives include prothrombin complex concentrates and recombinant-activated factor VII. Rapid reversal by any means markedly reduces mortality. Aspirin is absolutely contraindicated in ICH. Intubation is not yet indicated in this awake and talking patient. Lowering systolic blood pressure below 180 mm Hg is recommended in ICH—beyond that, there is mixed evidence on the value of further lowering; regardless, reversal of coagulopathy is a higher priority. Therapeutic hypothermia is probably beneficial postcardiac arrest, but has not yet been shown to be helpful in ICH or brain injury.

Cancel